The effects of prescription drug abuse are different from those that are seen when prescription medication is taken properly.
In some instances, though, it's still hard to determine if effects are being caused by abuse or if the person taking the medication is simply very sensitive to the drug's action, even though proper dosage instructions are being followed.
There are some guidelines, however, that one can use to determine if prescription drug abuse is occurring. Some are listed below, but this should not be considered an all-inclusive list.
Physical Effects of Prescription Drug Abuse
Many prescription drugs can cause drowsiness, lethargy (lack of energy), blurred vision, slurred speech, and confusion, even when taken in the proper amounts. However, when prescription drug abuse is involved, any or all of these effects may be more evident, or may last longer than they would if the drug was not being abused.
A person taking an anti-depressant exactly as it is prescribed may exhibit a calm, "laid-back" demeanor, but she is still functioning normally. He or she is able to carry on with his or her duties, his or her speech is clear for the most part (he or she may stumble over words occasionally, but who doesn't?), and she displays adequate mental alertness.
A person who is abusing his / her anti-depressant, however, may actually have to exaggerate normal movements in order to compensate for having taken too much medication. His or her speech may be slow to the point that it is almost methodical; further, he or she may not only stumble over words but have trouble finding the right words, to the point that there is a protracted delay in his or her conversation while he or she searches for the words.
His or her movements may be too deliberate reaching slowly for a piece of paper, for example, or having to concentrate too fully on being able to pick something up. Or, he or she may be unable to control his or her gait and balance, stumbling when he or she walks, swaying when he or she is standing still, and other things. His or her eyes may appear unfocused, and he or she may squint or blink as if she were having trouble seeing.